Indian Journal of Endocrinology and Metabolism

LETTER TO THE EDITOR
Year
: 2012  |  Volume : 16  |  Issue : 7  |  Page : 124--126

Nalidixic acid and diabetic ketoacidosis


Mohammad Arefi1, Narges Tabrizchi2,  
1 Department of Toxicology, Baharloo Hospital, Tehran, Iran
2 Department of Community Medicine, Tehran University of Medical Sciences, Tehran, Iran

Correspondence Address:
Narges Tabrizchi
Department of Community Medicine, Tehran University of Medical Sciences, Quds Ave., Engelab Sq., Tehran
Iran




How to cite this article:
Arefi M, Tabrizchi N. Nalidixic acid and diabetic ketoacidosis.Indian J Endocr Metab 2012;16:124-126


How to cite this URL:
Arefi M, Tabrizchi N. Nalidixic acid and diabetic ketoacidosis. Indian J Endocr Metab [serial online] 2012 [cited 2020 Oct 22 ];16:124-126
Available from: https://www.ijem.in/text.asp?2012/16/7/124/94245


Full Text

Sir,

Nalidixic acid as the first quinolone was isolated as a by-product of the synthesis of chloroquine. It has been available for the treatment of urinary tract infections for many years. [1]

We present here the report of a 13-year-old girl who was referred to the toxicologic emergency department of Baharloo Hospital by a general physician from his office because of seizure and decrease in consciousness. Her seizure was tonic clonic and did not repeat more than one time during hospitalization. There was no history of previous disease. She was diagnosed as diabetic ketoacidosis (DKA) based on her laboratory test results on admission to the hospital, and thus the treatment was started. She was completely cured without any signs and symptoms of diabetes and DKA, 24 h after admission. Her drug history showed nalidixic acid overdosage.

Her first complaints were agitation, jerking, and spasm in her upper limbs, along with low consciousness that was diagnosed as seizure by a general physician and cured by administration of diazepam in his office (her seizure might be due to nalidixic acid, but the other etiologic factors such as severe acidosis and electrolyte disturbances might not be ruled out). Her initial vital signs and lab tests on hospital admission are shown in [Table 1]. Neurological examination was intact except mild agitation and confusion. Fever was not detected. In urine analysis, ketones were large and glucose was 1+. Urine culture was sterile. Arterial blood gas (ABG) was reported as severe acidosis. Chest X-ray was normal. By taking history and performing lab tests, the other etiologies of metabolic acidosis, like renal failure, alcohol drinking, starvation and consumption of other toxins, were ruled out.{Table 1}

She was diagnosed as DKA and treatment was given with insulin (10 U regular status + 5 U/h), normal saline (2000 mL for 3 h), and potassium (10 mL KCl 15% in 1 L of serum). After continuation of treatment, her blood sugar finally reached 111 mg/dL and ABG became normal [Table 2]. She had a family history of diabetes mellitus as her brother was a diabetic, but there was no history of atopic or epilepsy. Ten empty packets of nalidixic acid (ingested with a suicidal intention) were found near her bed, which was confirmed by history taking after the patient showed clinical improvement. Twenty-four hours after treatment, the patient was completely cured without any symptoms and signs of diabetes and DKA.{Table 2}

There are reports of glycosuria [2],[3],[4] and hyperglycemia, convulsions, in overdosage of nalidixic acidor even therapeutic dose of nalidixic acid. [5] There are also reports of metabolic acidosis in overdosage [6],[7],[8],[9] or therapeutic dose of nalidixic acid. [1],[10]

To our knowledge, till date there has been no report of DKA following overdosage of nalidixic acid.

DKA may be the initial symptom complex that leads to a diagnosis of type 1 DM, but more frequently it occurs in individuals with established diabetes. Nausea and vomiting are often prominent, and their presence in an individual with diabetes warrants laboratory evaluation for DKA [11] Drugs can also be a precipitating factor. There are reports of hyperglycemia, convulsions, [1] and glycosuria in overdosage of nalidixic acid. [2],[3],[4]

As far as our patient is concerned, she had a positive family history of diabetes mellitus and this presentation may be due to the window period of diabetes mellitus. So, there is a need to follow-up the patient as she could develop overt diabetes mellitus. However, more precautions need to be taken while prescribing nalidixic acid for high-risk patients for diabetes mellitus.

As this communication is the first report of its kind, it should encourage aggressive pharmacovigilance in future.

References

1Goodman LS, Gilman A. The Pharmacological Basis of Therapeutics: A Textbook of Pharmacology, Toxicology, and Therapeutics for Physicians and Medical Students. Am J Med Sci 1941;202:1179.
2Eizadi-Mood N. Nalidixic acid overdose and metabolic acidosis. CJEM 2006;8:78.
3Leslie PJ, Cregeen RJ, Proudfoot AT. Lactic acidosis, hyperglycaemia and convulsions following nalidixic acid overdosage. Hum Toxicol 1984;3:239-43.
4Islam MA, Sreedharan T. convulsions, hyperglycemia, and glycosuria from overdose of nalidixic acid. JAMA 1965;192:1100-1.
5Fraser AG, Harrower AD. Convulsions and hyperglycaemia associated with nalidixic acid. Br Med J 1977;2:1518.
6Suganthi AR, Ramanan AS, Pandit N, Yeshwanth M. Severe metabolic acidosis in nalidixic acid overdosage. Indian Pediatr 1993;30:1025-6.
7Peychl L, Weigl K. [Nalidixic acid poisoning in 3 children]. Cesk Pediatr 1971;26:134-5.
8Nogué S, Bertrán A, Mas A, Nadal P, Anguita A, Millá J. Metabolic acidosis and coma due to an overdose of nalidixic acid. Intensive Care Med 1979;5:141-2.
9Aslamazov EG, Zolotarev II. [Side effects and complications in using some chemotherapeutic preparations in urologic practice Urol Nefrol (Mosk) 1972;37:68-72.
10Gustafson PR. Profound lactic acidosis in a young woman treated with nalidixic acid. Tex Med 1985;81:53-4.
11Fauci AS, Braunwald E, Kasper DL, Hauser SL, Longo DL, Jameson JL, et al. Harrison's Principles of Internal Medicine. In: Braunwald E, editor. 9 th ed. New York: McGraw-Hill Publishing Co.; 1980. p. 2284.